Hail, Kimball
- When
- September 3, 1:40 PM MST to 1:50 PM MST
- Where
- Kimball County, 11.49 mi SSW of Bushnell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.070, -103.950
Dime to quarter size hail covered the ground near Panorama Point.
Thunderstorms produced damaging winds and large hail across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced damaging winds and large hail across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 10:59 AM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1159 AM MDT SAT SEP 3 2016 .UPDATE...for noon aviation forecast update. && .SHORT TERM...(Today through Monday) Issued at 338 AM MDT Sat Sep 3 2016 Water vapor imagery from early this morning shows the longwave trough moving into the western CONUS with a strong southwest- northeast jet over the Great Basin ahead of the trough. A second jet max just to the southeast of the main system is crossing the four corners region, with a vigorous upper level impulse riding into southcentral Wyoming within the left exit region of this jet. A few showers and t-storms are evident on regional radar with this disturbance over southern WY, western CO, and northeast UT. Added in isolated pops, mainly for showers, across southwest Carbon County through the early morning as this activity expands to the northeast. Left mention of thunder out for now as progged LI values are not supportive of thunder through this time, but will keep an eye on how this convection evolves over the next few hours. Patchy fog across the plains still seems reasonable in this pattern, with in fact some fog/stratus forming up near KLSK-KCDR, so left mention in the grids. A cold front moved into northern Wyoming earlier this evening, but has made little southward progress since then due to the approaching system. Models show this front basically remaining quasi-stationary across central Wyoming and into the Dakotas through Sunday, with some north-south variations. At the same time, energetic southwest flow will remain overhead. For today, diffluent flow and weak embedded vorticity will provide sufficient upper level dynamics for convection this afternoon. The sfc front looks to lay across our northern counties with southerly flow strengthening over remaining areas to its south. Maintained 20-30 PoPs through this afternoon (higher in the mountains), with a bit higher PoPs over the plains through the late afternoon/evening within a strengthening llvl jet and convergence along the quasi- stationary front. Overall instability is progged to be marginal through the day, but again, increasing southerly flow and moisture advection late afternoon/evening could strengthen convection through the evening. PW's are progged to increase to over an inch across the panhandle through the evening. Deep layer shear is also expected to strengthen to roughly 30-40 kts, so storms organization is certainly possible. Am most concerned with the possibility of hail and heavy rain out of the stronger storms. Would not be surprised to see convection last through the early morning hours as a somewhat stronger embedded wave approaches from the southwest tonight. The deeper moisture will shift to the east for Sunday as the vigorous vort max swings across the Great Basin and taps into drier air from the desert southwest. Will still see widely scattered showers and thunderstorms through the afternoon with vigorous southwest flow aloft, but coverage and strength all depend on the timing of shortwave and associated dryline passage from west to east in the afternoon. The slower NAM/ECMWF would suggest that strong storms are possible across the panhandle counties Sunday afternoon. The faster GFS would keep strongest activity to our east. Across the high country, fairly strong southwest winds are likely in this pattern, with gusts 40-50 mph expected in gap wind prone areas. Should finally see the cold front slide south across the plains late Sunday, with stratus and fog a possibility across the northern plains in its wake. Monday will be cooler and drier, but can't completely rule out afternoon convection with strengthening winds aloft. Breezy west to southwest winds will prevail over much of the CWA, bringing back a renewed possibility for fire weather concerns. .LONG TERM...(Monday night through Friday) Issued at 338 AM MDT Sat Sep 3 2016 Mainly dry across the CWA Monday night into Tuesday in the wake of a departing shortwave...though a few showers still possible over far northeast parts of the CWA. Convection redeveloping over the area Tuesday afternoon as another impulse moves towards the CWA ahead of a longwave trough over the western CONUS. This trough will swing by the area on Weds and push a minor front across the CWA. A generally dry and mild pattern expected in the wake of the upper trough with the CWA and much of the northern part of the country under a generally zonal to weakly cyclonic upper flow pattern. GFS bring a shortwave across the CWA late Friday along with some showers while the EC much weaker with the system. Will maintain mainly dry weather at this time as moisture looks limited. Models also divergent next weekend with EC pushing a decent cold front across the CWA while the GFS is weaker and about a day later. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM MDT Sat Sep 3 2016 Scattered showers and isolated thunderstorms developing from the Rawlins area east across the Laramie and Cheyenne aviation areas. We expect to see showers and thunderstorms in the vicinity of those airports through the afternoon into the early evening before diminishing...with scattered showers and thunderstorms developing along I-25 moving east into the western Nebraska Panhandle through the late afternoon and evening hours. Most storms should diminish in the Panhandle by midnight. NAM is forecasting low ceilings and fog Alliance to Sidney after midnight. Depending on how much rain and surface saturation they get over there this evening, that could happen. GFS and HRRR models not hitting the fog and low stratus at all over there, so for now trended Alliance and Sidney down to MVFR towards daybreak. && .FIRE WEATHER... Issued at 338 AM MDT Sat Sep 3 2016 Fire weather concerns will be minimal through the weekend as humidities are expected to be around 20 percent or higher. Breezy southwest winds will continue along and west of I-25, with gusts of 35 to 45 mph possible for lower elevations of Carbon County Sunday afternoon. Chances for showers and thunderstorms will prevail through the weekend as well, with wetting rains a good possibility. Monday looks to be drier with continued breezy conditions, so may see a return of fire weather concerns at that time. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...RE AVIATION...JG FIRE WEATHER...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT SAT SEP 3 2016 WYZ101>119-041100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1051 AM MDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLY LINGERING THROUGH MIDNIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON SUNDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-019>021-054-055-095-096-041100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1051 AM MDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THIS AFTERNOON WITH ISOLATED STRONG THUNDERSTORMS POSSIBLE. STRONG WINDS...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON SUNDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WINDS TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1147 AM MDT SAT SEP 3 2016 WYZ112-113-031830- UPPER NORTH PLATTE RIVER BASIN WY-SIERRA MADRE RANGE WY- 1147 AM MDT SAT SEP 3 2016 ...SPECIAL WEATHER STATEMENT... AT 1147 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOTTLE CREEK CAMPGROUND...OR 48 MILES SOUTH OF RAWLINS...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ENCAMPMENT...GRAND ENCAMPMENT...HOG PARK CAMPGROUND... BOTTLE CREEK CAMPGROUND...BATTLE LAKE...HASKINS CREEK CAMPGROUND... HOG PARK RESERVOIR AND RIVERSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4100 10695 4115 10707 4137 10684 4101 10659 TIME...MOT...LOC 1747Z 239DEG 22KT 4112 10692 TRUDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1246 PM MDT SAT SEP 3 2016 NEZ020-054-031930- KIMBALL NE-BANNER NE- 1246 PM MDT SAT SEP 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNER AND NORTHEASTERN KIMBALL COUNTIES UNTIL 130 PM MDT... AT 1246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIMBALL...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALL AND DIX. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 28 AND 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4126 10378 4142 10375 4141 10338 4120 10339 TIME...MOT...LOC 1846Z 279DEG 10KT 4132 10367 TRUDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 121 PM MDT SAT SEP 3 2016 NEZ054-031945- KIMBALL NE- 121 PM MDT SAT SEP 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL 145 PM MDT... AT 120 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF OLIVER RESERVOIR...OR 13 MILES SOUTHWEST OF KIMBALL... MOVING NORTH AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALL...OLIVER RESERVOIR...KIMBALL AIRPORT AND OLIVER CAMPGROUND. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 10 AND 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4100 10365 4101 10395 4127 10384 4121 10357 TIME...MOT...LOC 1920Z 186DEG 6KT 4108 10382 TRUDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 155 PM MDT SAT SEP 3 2016 NEZ054-055-032030- CHEYENNE NE-KIMBALL NE- 155 PM MDT SAT SEP 3 2016 ...SPECIAL WEATHER STATEMENT... AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DIX...OR NEAR KIMBALL...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EASTERN KIMBALL...POTTER AND DIX. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 20 AND 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4109 10356 4122 10369 4139 10343 4116 10325 TIME...MOT...LOC 1954Z 234DEG 11KT 4120 10354 TRUDEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT SAT SEP 3 2016
NEZ054-032045-
KIMBALL NE-
207 PM MDT SAT SEP 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
245 PM MDT...
AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PANORAMA POINT...OR 21 MILES SOUTHWEST OF KIMBALL...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PANORAMA POINT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 8 AND
10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4108 10405 4122 10387 4104 10373 4100 10386
4100 10405
TIME...MOT...LOC 2007Z 238DEG 17KT 4104 10399
COXThe Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime to quarter size hail covered the ground near Panorama Point.
The wind sensor at the Sidney Airport measured a peak gust of 67 mph.
Dime to quarter size hail covered the ground seven miles east of Red Cloud Campground.
Estimated wind gusts of 60 mph were reported at Sidney.
Estimated wind gusts of 60 mph were reported a mile east of Sidney. There were numerous broken tree limbs.
Estimated wind gusts of 60 mph were reported at Red Cloud Campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651198, 651204, 651199, 651205, 651206, 651207.